Atazanavir is commonly used as one of the key drugs in combination antiretroviral therapy for human immunodeficiency virus (HIV). However, atazanavir has the potential to yield its crystalline precipitation in urine and renal interstitial tissues, leading to crystalluria, urolithiasis, acute kidney injury (AKI) or chronic kidney disease (CKD). In epidemiological studies, atazanavir/ritonavir alone or in combination with tenofovir has been associated with increased risk of progression to CKD. However, renal biopsies were not provided in these studies. Case reports showing an association between atazanavir use and tubulointerstitial nephritis among HIV-infected individuals provide clues as to the potential causes of atazanavir nephrotoxicity. We now review atazanavir-related kidney disease including urolithiasis, renal dysfunction and interstitial nephritis and illustrate the review with a further case of atazanavir-associated kidney injury with sequential renal biopsies. There are two forms of atazanavir-associated tubulointerstitial nephritis: acute tubulointerstitial nephritis that may develop AKI rapidly (in weeks) after initiation of atazanavir, and chronic tubulointerstitial nephritis that may develop progressive CKD slowly (in years) with granuloma and intrarenal precipitation of atazanavir crystals as well as crystalluria. Caution should be exercised when prescribing atazanavir to patients at high risk of CKD, and therapy should be reevaluated if renal function deteriorates, especially associated with crystalluria and hematuria.
Keywords: arteriolosclerosis; crystalline precipitation; infrared spectroscopy; prednisolone therapy.